Alert archive / Nebraska / Flash Flood Warnings in 2008
Flash Flood Warning 30, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 9, 2008, 11:45 AM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2008, 11:45 AM CDT (16:45 UTC)
- Expired
- Aug 9, 2008, 5:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- Unknown
Counties Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 091653 FFWGLD NEC087-145-092245- /O.NEW.KGLD.FF.W.0030.080809T1645Z-080809T2245Z/ /00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1145 AM CDT SAT AUG 9 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR A DAM FAILURE IN... NORTHEASTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... THIS INCLUDES THE CITY OF CULBERTSON... NORTHWESTERN RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... * UNTIL 545 PM CDT * AT 1145 AM CDT...AN EARTHEN DAM WAS FAILING ALONG THE HAYES AND HITCHCOCK COUNTY LINE ALONG BLACKWOOD CREEK ON OLD HIGHWAY 17 NORTH OF CULBERTSON. * LOCATIONS IMPACTED INCLUDE RURAL NORTHEAST HITCHCOCK COUNTY. AN EARTHEN DAM ON THE BLACKWOOD CREEK UPSTREAM FROM CULBERTSON HAS GIVEN WAY AND HIGH WATERS ARE NOW MOVING TOWARD RURAL NORTHEAST HITCHCOCK COUNTY. AREAS DOWNSTREAM FROM THE DAM ALONG BLACKWOOD CREEK SHOULD BE PREPARED FOR FLOODING. TAKE NECESSARY PRECAUTIONS IMMEDIATELY. PEOPLE BELOW THE DAM SHOULD TAKE IMMEDIATE ACTION BY MONITORING LOCAL RADIO OR TELEVISION AND FOLLOWING INSTRUCTIONS FOR ANY REQUIRED EVACUATION AS OUTLINED BY LOCAL EMERGENCY OFFICIALS. FLOOD WATERS ARE MOVING DOWN BLACKWOOD CREEK FROM THE HAYS AND HITCHCOCK COUNTY LINE TO IMMEDIATELY EAST OF CULBERTSON NEAR HIGHWAY 6. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 4035 10061 4011 10062 4010 10092 4034 10103 $$ MCGUIRE
1 follow-up statement
000
WGUS73 KGLD 091837
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1229 PM MDT SAT AUG 9 2008
NEC087-145-092245-
/O.CON.KGLD.FF.W.0030.000000T0000Z-080809T2245Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HITCHCOCK NE-RED WILLOW NE-
129 PM CDT SAT AUG 9 2008
...A FLASH FLOOD WARNING FOR A DAM FAILURE REMAINS IN EFFECT UNTIL
545 PM CDT FOR WEST CENTRAL RED WILLOW AND NORTHEASTERN HITCHCOCK
COUNTIES...
AT 129 PM CDT...FLOOD WATERS WERE MOVING DOWN BLACKWOOD CREEK FROM
SOUTHERN HAYES COUNTY TO RURAL NORTHEAST HITCHCOCK COUNTY. AT LEAST
TWO HOMES HAVE BEEN IMPACTED BY RISING WATER LEVELS ALONG BLACKWOOD
CREEK. IN ADDITION...NUMEROUS COUNTY ROADS AND BRIDGES HAVE RECEIVED
DAMAGE FROM FLOODING.
AT 1115 AM CDT...AN EARTHEN DAM WAS BREACHED IN SOUTHERN HAYES
COUNTY. AT 130 PM CDT...THE BREACH WAS ESTIMATED AT 12 FEET WIDE.
FLASH FLOODING IS OCCURRING ALONG BLACKWOOD CREEK. PEOPLE BELOW THE
DAM SHOULD TAKE IMMEDIATE ACTION BY MONITORING LOCAL
RADIO OR TELEVISION AND FOLLOWING INSTRUCTIONS FOR ANY REQUIRED
EVACUATION AS OUTLINED BY LOCAL EMERGENCY OFFICIALS.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 4034 10082 4023 10078 4019 10061 4017 10065
4022 10081 4034 10091
$$
MCGUIREWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 7:30 AM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 9, 7:30 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 630 AM MDT SAT AUG 9 2008 .DISCUSSION... 240 AM MDT SAT AUG 9 2008 MAIN FORECAST PROBLEM WILL ONCE AGAIN BE TIMING AND COVERAGE OF PRECIPITATION. SECONDARY PROBLEM WILL BE HIGH TEMPERATURES THROUGH MONDAY. SATELLITE CONTINUING TO SHOW AN AMPLIFIED PATTERN FROM THE CENTRAL PACIFIC INTO EASTERN NORTH AMERICA. FLOW HAS AMPLIFIED SOME OVER THE LAST 24 HOURS IN AND NEAR NORTH AMERICA WITH THE HUDSON BAY LOW STARTING TO MOVE SOUTH. VERY DEEP MOIST AIR MASS OVER THE REGION WITH SHORTWAVE TROUGH MOVING IN FROM THE WEST INTO AREA. NUMEROUS OTHER SHORTWAVE TROUGHS RIDING THROUGH AND AROUND WESTERN UPPER RIDGE. MODELS INITIALIZED FINE WITH THE JET. UPPER AIR ANALYSIS SHOWED NO PROBLEM WITH MID LEVEL ANALYSIS. HOWEVER...PROFILER NETWORK AND SATELLITE SHOWING THAT MODELS ARE POSSIBLE TOO FAST WITH SHORTWAVE TROUGH CAUSING OUR CURRENT MCS. THE RUC IS DOING BEST WITH THIS WITH GFS RIGHT BEHIND IT. THE NAM AND UKMET ARE DOING BEST WITH THE SURFACE WINDS. HOWEVER NAM GOES OFF ON ITS OWN WITH THE WIND FIELD TODAY. MODELS DOING SIMILAR AT 850 MB. THIS IS A LOW CONFIDENCE FORECAST. MODELS/NUMERICAL GUIDANCE OFFERING DIFFERENT SOLUTIONS WITH EACH MODEL SWITCHING SOLUTIONS TO WHAT THE OTHER WAS SHOWING 24 HOURS AGO. NUMEROUS SHORTWAVE TROUGHS IN WEAK FLOW MAKING IT HARD TO TIME AND WILL MAKE IT HARD FOR THE MODELS TO HANDLE. ALSO...DEPENDING ON CONFIDENCE OF PRECIPITATION FORECAST...MANY AREAS OVER THE LAST WEEK...ESPECIALLY IN THE LAST FEW DAYS...HAVE RECEIVED A SUBSTANTIAL RAINFALL. RIGHT NOW THE NAM LOOKS TO GO OFF ON ITS OWN TANGENT AND WILL NOT USE. WILL TEND TO GO WITH A BLEND OF THE MODELS TODAY/TONIGHT...BELIEVE CURRENT ACTIVITY WILL BE NEARLY OUT OF THE FORECAST AREA. LIFT WOULD INDICATE THAT SOME LINGERING MAY BE AROUND IN THE EAST. WILL PROBABLY LEAVE A SMALL CHANCE THERE. OTHERWISE SURFACE BOUNDARY AND MID LEVEL LIFT WILL CAUSE THE MAIN PRECIPITATION ACTION TO BE SOUTH AND EAST OF THE FORECAST AREA THROUGH TONIGHT. SO AS A RESULT...WILL NOT ISSUE A FLASH FLOOD WATCH FOR THIS PERIOD. LOOKS LIKE MAY HAVE MORE SUN THAN PREVIOUS DAYS DUE TO SUBSIDENCE BEHIND EXITING MCS. HOWEVER...WILL HAVE EASTERLY WINDS AND WET GROUND AND WILL TEND TO GO NEAR TO SLIGHTLY BELOW GUIDANCE. EASTERLY WINDS CONTINUE INTO TONIGHT AND MODELS ARE SHOWING A DRAMATIC INCREASE IN BOUNDARY LAYER MOISTURE. CONSIDERING THIS AND WET GROUND WILL TOSS IN AREAS OF FOG FOR AFTER 06Z. SUNDAY/SUNDAY NIGHT...WILL KEEP IN AREAS OF FOG IN THE MORNING. POSSIBLE IT MAY LAST LONGER WITH THE EASTERLY WINDS. POSSIBLE THAT STRATUS COULD LAST A LONG TIME THROUGH MOST OF THE DAY. BECAUSE OF THIS HAVE LOWERED MAXES FOR THE DAY. NEXT SHORTWAVE TROUGH AND LEFT FRONT QUADRANT APPROACHES LATER IN THE AFTERNOON INTO THE OVERNIGHT HOURS. IF HAVE ANYTHING DURING THE DAY...MAY HAVE A SLIVER A SLIGHT CHANCE IN THE WESTERN PORTION OF THE AREA. THIS LEFT FRONT QUADRANT STRENGTHENS AND THEN MOVES NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA DURING THE NIGHT THE MODELS SHOWING DIFFERENT POSITIONS. THE UKMET IS OVER THE NORTHWEST HALF AND IS ACTUALLY AN ENTRANCE REGION BY 12Z. THE NAM IS IN THE MIDDLE AND IS AFFECTING THE NORTHERN HALF. THE GFS IS FURTHEST SOUTH AND IS AFFECT THE SOUTHERN HALF. ALSO SHORTWAVE MOVES SLOWLY THROUGH DURING THE NIGHT AS WELL. AS HAS BEEN THE CASE HERE LATE THIS MAY GET THE THUNDERSTORMS REALLY GOING FROM THE LATE EVENING INTO THE OVERNIGHT HOURS. WILL HAVE A HIGH CHANCE OUT...ESPECIALLY IN THE WEST. BECAUSE OF THE STRONG LIFT THIS IS SHOWING AND THE RECENT RAINS...THIS MAY BE THE PERIOD THAT NEEDS A FLASH FLOOD WATCH. MONDAY/MONDAY NIGHT...THE MODELS THEN PROGRESS ABOVE MENTIONED JET LIFT ACROSS THE AREA THROUGH THE MORNING. SHORTWAVE TROUGH WILL MOVE THROUGH BETWEEN 12Z AND 18Z. SO WILL PROBABLY HAVE A MORNING MENTION OF THUNDERSTORMS IN THE EAST. MODEL OUTPUT SIMILAR IN HAVING RIDGING/SUBSIDENCE ACROSS THE AREA FROM THE AFTERNOON INTO THE OVERNIGHT HOURS. SO PLAN ON LEAVING THE FORECAST DRY. MODELS ARE ALL OVER THE PLACE WITH THE WIND FIELD. WITH SHORTWAVE TROUGH PASSAGE...BELIEVE THE SHIFTING TO A NORTH TO NORTHEAST WIND LIKE THE UKMET AND ECMWF HAVE IS MORE REASONABLE THAN WHAT THE NAM AND ESPECIALLY GFS ARE SHOWING. SHOULD HAVE PLENTY OF SUN. WILL GO NEAR TO SLIGHTLY BELOW THE GUIDANCE. NO CHANGES BEYOND THIS PERIOD. THANKS TO ALL FOR COLLABORATION. BULLER && .AVIATION... 625 AM MDT SAT AUG 9 2008 FOR THE 12Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED FOR KGLD. IFR CONDITIONS TO BEGIN WITH FOR KMCK...IMPROVING TO VFR CONDITIONS AFTER ABOUT 14Z. IFR CONDITIONS COULD RETURN TO A MORE WIDESPREAD REGION TOWARD THE END OF THE CURRENT TAF PERIOD. NEXT SHIFT WILL NEED TO LOOK CLOSER AT THIS POSSIBILITY AND CONSIDER ADDING THE MENTION OF FOG IN THE NEXT TAF ISSUANCE. WINDS ARE EXPECTED TO REMAIN LIGHT AND VARIABLE THROUGH THE ENTIRE TAF PERIOD. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 9, 9:15 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 815 AM MDT SAT AUG 9 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 815 AM MDT SAT AUG 9 2008 /915 AM CDT SAT AUG 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A GOOD CHANCE OF THUNDERSTORMS WILL OCCUR FROM LATE SUNDAY AFTERNOON INTO MONDAY OVER MOST OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE WITH THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. AFTER MONDAY...ISOLATED THUNDERSTORMS ARE EXPECTED OVER MOST OF THE AREA. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED
In the hours before
Local storm report, Aug 9, 7:21 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
621 AM MDT SAT AUG 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLOOD 3 NNE CULBERTSON 40.27N 100.81W
08/09/2008 HITCHCOCK NE EMERGENCY MNGR
COUNTY COMISSIONER ESTIMATED APPROXIMATELY 5.25 INCHES OF
RAIN FROM STORMS THIS MORNING AND REPORTED SEVERAL ROADS
IN THE EXTREME NORTHEAST CORNER OF HITCHCOCK COUNTY
DAMAGED AND IMPASSABLE.
&&
BLMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:56 AM CDT | Flash Flood Warning | GLD | Hitchcock | 3 hr |
| Aug 9, 3:35 AM CDT | Flash Flood Warning | GLD | Red Willow | 3 hr |
| Aug 9, 6:19 AM CDT | Areal Flood Warning | GLD | Hitchcock, Red Willow | 8 hr |
| Aug 9, 9:46 AM CDT | River Flood Warning | GLD | Hitchcock | 8 hr |
| Aug 9, 5:41 PM CDT | Areal Flood Warning | GLD | Hitchcock | 18 hr |
Nearby
Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.